Chlorpromazine is a prescription medicine used to treat psychotic disorders. It may also be used to prevent nausea and vomiting, and for other reasons.
This medicine may also change the metabolism and the effect of other drugs.
Chlorpromazine overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose . DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
An overdose is when you take more than the normal or recommended amount of something, usually a drug. An overdose may result in serious, harmful sym...
Chlorpromazine can be poisonous in large amounts.
Chlorpromazine is found in these medicines:
Other medicines may also contain chlorpromazine.
Below are symptoms of a chlorpromazine overdose in different parts of the body.
AIRWAYS AND LUNGS
- No breathing
- Rapid breathing
- Shallow breathing
BLADDER AND KIDNEYS
- Cannot urinate
- Weak urine stream
EYES, EARS, NOSE, MOUTH, AND THROAT
- Blurred vision
- Difficulty swallowing
- Dry mouth
- Sores on the gums, tongue, or in the throat
- Stuffy nose
- Yellow eyes
HEART AND BLOOD
- High or very low blood pressure
- Rapid, irregular heartbeat
MUSCLES, BONES AND JOINTS
- Muscle spasms
- Stiff muscles in the neck or back
- Hallucinations (rare)
- Low body temperature
- Uncoordinated movements
- Change in female menstrual pattern
- Bluish skin color
STOMACH AND INTESTINES
- Loss of appetite
Seek medical help right away. DO NOT make a person throw up unless poison control or a health care provider tells you to do so.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the medicine and strength, if known
- When it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
Local poison center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Activated charcoal
- Breathing support, including oxygen and a tube through the mouth into the lungs
- Blood and urine tests
- Chest x-ray
- CT scan (advanced brain imaging)
- EKG (electrocardiogram, or heart tracing)
- Intravenous fluids (through a vein)
- Medicine to reverse the effects of the drug
- Tube placed down the nose and into the stomach
Recovery depends on the amount of damage. Survival past 2 days is usually a good sign. If there are nervous system symptoms, they may be lifelong. The most serious side effects are usually due to damage to the heart. If heart damage can be stabilized, recovery is likely.
Velez LI, Feng S-Y. Anticholinergics. In: Marx JA, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice . 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 150.
Wittler MA, Lavonas EJ. Antipsychotics. In: Marx JA, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice . 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 161.
Review Date: 7/11/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.